Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Wichita, KS

April 15, 2013Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 15, 2013, 10:16 PM CDT for Neosho County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2013, 10:16 PM CDT (03:16 UTC)
Expired
Apr 15, 2013, 10:30 PM CDT
In force
14 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 145 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 10:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
640 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS53 KICT 160316
SVRICT
KSC133-160330-
/O.NEW.KICT.SV.W.0023.130416T0316Z-130416T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT MON APR 15 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1030 PM CDT

* AT 1014 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  PARSONS...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN NEOSHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3739 9517 3738 9517 3738 9531 3756 9509
      3755 9508 3739 9508
TIME...MOT...LOC 0317Z 226DEG 35KT 3739 9514

HAIL...1.00IN
WIND...<50MPH

$$

MCGUIRE
1 follow-up statement
999 
WWUS53 KICT 160327
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT MON APR 15 2013

KSC133-160337-
/O.EXP.KICT.SV.W.0023.000000T0000Z-130416T0330Z/
NEOSHO KS-
1027 PM CDT MON APR 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEOSHO COUNTY
WILL EXPIRE AT 1030 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER ADDITIONAL THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST 
KANSAS MAY PRODUCE HAIL THROUGH THE EVENING HOURS.

LAT...LON 3739 9517 3738 9517 3738 9531 3756 9509
      3755 9508 3739 9508
TIME...MOT...LOC 0327Z 226DEG 35KT 3746 9505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 9:24 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 15, 9:24 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT MON APR 15 2013

.UPDATE...
ISSUED AT 924 PM CDT MON APR 15 2013

CURRENT GRIDS/FORECAST HAVE A PRETTY GOOD HANDLE ON THINGS...AS THE
MAIN SFC STATIONARY FRONT REMAINS ALONG I-44 ACROSS OK. LOW LEVEL
JET AND MOISTURE TRANSPORT CONTINUES TO INCREASE OVER THE TOP OF THE
BOUNDARY WITH 295-300K ISENTROPIC LIFT INCREASING OVER EXTREME SERN
KS...WITH CONVERGENCE EXPECTED TO INCREASE ALONG THE ELEVATED
THETA-E AXIS/BAROCLINIC ZONE SITUATED OVER SE KS. MUCAPE ALSO
INCREASING ACROSS SE KS AS WELL...WITH ELEVATED INSTABILITY
INCREASING TO 1500-1700 J/KG.  EXPECT THE BEST LOW LEVEL
JET/MOISTURE TRANSPORT TO BE CENTERED INTO SW MO...BUT THINK ENOUGH
LIFT WILL BE OVER SE KS...FOR SLOWLY INCREASING THUNDERSTORM POPS
FOR AREAS EAST OF THE KS TURNPIKE AFTER MIDNIGHT INTO EARLY ON
TUE.

KETCHAM

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 340 PM CDT MON APR 15 2013

TONIGHT:
MAIN CHANGE WAS TO PUSH BACK CHANCES OF PRECIPITATION. NOT VERY
FAVORABLE UPPER SUPPORT AND RELYING ON LOW LEVEL WARM AIR/MOISTURE
ADVECTION WHICH SO FAR HAS NOT YIELDED ANY PRECIPITATION ACROSS
OK TODAY. THAT SAID...ALL SIGNS POINT TO AT LEAST SMALL CHANCES AS
LOW LEVEL JET INCREASES CONVERGENCE TONIGHT...WITH BEST CHANCES
INCREASING THROUGHOUT THE NIGHT AND MAINLY IN FAR SOUTHEAST KS.

WED-THU:
CHANCES OF PRECIPITATION WILL CONTINUE ON WED...BUT BETTER CHANCES
COME WED NIGHT/THU AS UPPER WAVE APPROACHES YIELDING IMPRESSIVE
UPPER DIFFLUENCE...WHICH WILL BE COMBINED WITH GOOD LOW LEVEL
CONVERGENCE AND MOISTURE. TEMPERATURES BY THU MORNING WILL BE COLD
ENOUGH TO BRING A WINTRY MIX TO PARTS OF CENTRAL KS. TEMPERATURES
ON THU WILL BE WELL BELOW NORMAL WITH MOST LOCATIONS IN THE VICINITY
OF 40. -HOWERTON

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 340 PM CDT MON APR 15 2013

FAIR MODEL CONTINUITY EARLY ON...BUT ONLY ECMWF HAS SHOWN
CONSISTENCY IN THE LATER PORTION OF THIS PERIOD. LATEST ECMWF
CURRENTLY SHOWS FRONT MOVING THROUGH MOST OF THE FORECAST AREA ON
MON...HOWEVER WILL KEEP AT LEAST SMALL CHANCES FOR STORMS ON SUN.
-HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 655 PM CDT MON APR 15 2013

WIDESPREAD CLOUD COVER CONTINUES ACROSS MOST TAF LOCATIONS THIS
EVENING...AS WARM ADVECTION/MOISTURE ADVECTION CONTINUES OVER THE
TOP OF A SHALLOW COOL AIRMASS.  EXPECT THIS MOISTURE ADVECTION TO
KEEP THE CLOUD COVER AROUND...WITH A STRATUS BUILD DOWN
EXPECTED...AS LOWER LAYERS BEGIN TO SATURATE.  ALREADY SEEING SIGNS
OF THIS WITH MVFR CEILINGS ALREADY FOR KCNU...AND WILL SEE THIS
LOWERING OF THE CLOUD DECK BEGIN FOR THE KHUT TAF BY AROUND 10Z/TUE
AND FOR THE KICT/KRSL/KSLN TAFS BETWEEN 15-18Z/TUE.  WILL SEE THE
CEILING LOWER TO IFR FOR THE KCNU TAF SITE BY AROUND 13Z/TUE AS THIS
AREA WILL CLOSER TO THE RESIDENT STATIONARY SFC FRONT. AM A LITTLE
CONCERNED ABOUT CEILINGS DROPPING TO IFR FOR KICT/KHUT AS WELL. BUT
WILL KEEP THESE MVFR FOR NOW...BUT CERTAINLY COULD SEE SOME IFR
CEILINGS PUSH FURTHER NORTH IF MOISTURE RETURN IS STRONGER THAN
EXPECTED.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 340 PM CDT MON APR 15 2013

NO SIGNIFICANT FIRE WEATHER CONCERNS GIVEN RELATIVELY MOIST
AIRMASS...CHANCES FOR PRECIPITATION AND RELATIVELY LIGHT WINDS.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  45  44  51 /  20  20  60  70
HUTCHINSON      40  44  42  45 /  10  10  60  70
NEWTON          41  43  42  48 /  20  20  60  70
ELDORADO        42  45  44  58 /  30  30  60  70
WINFIELD-KWLD   43  48  47  65 /  30  30  60  70
RUSSELL         38  42  39  42 /  10  10  70  70
GREAT BEND      38  43  39  43 /  10  10  60  60
SALINA          40  44  41  46 /  10  10  60  70
MCPHERSON       40  44  41  45 /  10  10  60  70
COFFEYVILLE     46  62  51  74 /  60  50  60  70
CHANUTE         44  52  47  73 /  50  50  60  80
IOLA            43  49  46  73 /  50  50  60  70
PARSONS-KPPF    46  58  49  74 /  60  50  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 9:00 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT MON APR 15 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
900 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT EAST OF
INTERSTATE 35. STRONG STORMS WITH SMALL HAIL ARE LIKELY. ISOLATED
SEVERE STORMS ARE POSSIBLE WITH QUARTER SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO PERSIST FROM TUESDAY THROUGH
THURSDAY. STRONG TO SEVERE STORMS ARE PROBABLE...WITH THE GREATEST
THREAT LATE TUESDAY NIGHT INTO WEDNESDAY MORNING AND WEDNESDAY
AFTERNOON.

THE PRIMARY THREAT LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING WILL BE ACROSS SOUTHERN KANSAS WITH HAIL UP TO GOLFBALL
SIZE. THE SEVERE WEATHER THREAT SHIFTS EAST OF THE KANSAS
TURNPIKE WEDNESDAY AFTERNOON...WITH LARGE HAIL UP TO GOLF BALL
SIZE...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE.

COLDER AIR WILL BRING A WINTRY MIX TO PORTIONS OF CENTRAL KANSAS
AFTER MIDNIGHT WEDNESDAY NIGHT...WITH PRECIPITATION CONTINUING AND
SPREADING AS FAR SOUTHEAST AS INTERSTATE 35 ON THURSDAY.

BELOW FREEZING TEMPERATURES ARE FORECAST AREA WIDE THURSDAY
NIGHT...AND FRIDAY NIGHT ACROSS SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

In the hours before

Special weather statement, Apr 15, 10:10 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON APR 15 2013

KSZ096-100-160345-
LABETTE-NEOSHO-
1010 PM CDT MON APR 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING NORTHEAST AT
45 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3723 9518 3736 9535 3761 9509 3760 9508
      3739 9508 3738 9507 3733 9507
TIME...MOT...LOC 0311Z 222DEG 37KT 3737 9518

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:10 PM CDTSpecial Weather StatementICTNeosho35 min
Apr 15, 11:32 PM CDTSpecial Weather StatementICTLabette28 min
Apr 16, 12:02 AM CDTSpecial Weather StatementICTNeosho28 min
Apr 16, 12:56 AM CDTSpecial Weather StatementICTAllen34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.